Texas, 2021High Wind in Texas, January 9 to 10, 2021
January 9 to 10, 2021 · NWS MAF · 1 event in 1 county or zone
An upper level low pressure system dropped southeast from the Pacific Northwest and into the Central Plains. Cold air from Canada moved south along the front range of the Rocky Mountains causing strong northeast winds to develop at Guadalupe Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system dropped southeast from the Pacific Northwest and into the Central Plains. Cold air from Canada moved south along the front range of the Rocky Mountains causing strong northeast winds to develop at Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 9, 11:14 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 9, 11:14 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1114 AM CST Sat Jan 9 2021
.DISCUSSION...
See 18Z Aviation discussion below.
&&
.AVIATION...
Expect little, if any, improvement in cigs/visibility this
afternoon, as ESE sfc flow is keeping stratus/fog banked up
against the higher terrain. Cigs/visbys will crater to LIFR or so
after 00Z as the upper trough arrives, w/SN likely KCNM/KHOB/KMAF.
We've left out a mention other terminals for now. Conditions may
improve slightly by the end of the forecast period...to perhaps
IFR at best.
&&
PREV DISCUSSION... /issued 405 AM CST Sat Jan 9 2021/
DISCUSSION...
.Winter Storm Set To Impact the Region Tonight Into Sunday...
Before we get to the winter storm, we've got other issue to talk
about. Areas of freezing fog have developed this morning across much
of the area as moistures shoves west into the cold airmass in place.
Temperatures have remained steady in the mid 20's much of the night
where fog is present so have issued a Freezing Fog Advisory
through much of the morning. Slick spots on area bridges and
overpasses will be the main concern. We will monitor observations
and update as needed. This fog should dissipate around 10-11am
with temperatures warming above freezing by then, but low clouds
will stick around all day.
Surface ridging in place will shift east today allowing winds to
turn southeasterly. This will only recycle cold air across TX and
with low clouds in place, make for a chilly afternoon. Have undercut
guidance significantly with high temperatures mostly in the 30's/low
40's today.
Our developing snowstorm currently near the Four Corners will
continue to slide southeast toward the area tonight. Increasing lift
and large scale ascent will spread across the region overnight as
the upper low deepens and approaches SE NM and W TX. Light
precipitation will develop first across NM before spreading east and
south by early Sunday morning. Precipitation looks to start off all
snow across northern Lea County and portions of the northern Permian
Basin. Rain will mix with snow further south, but quickly change to
snow all the way to the I-20 corridor by sunrise Sunday. Latest 00Z
model runs have come in further south with the track of the upper
low. Because of this, strong lift in the DGZ along now looks to be
across the northern half of the Permian Basin. Heavier snow totals
therefore have shifted slightly south from the previous forecast.
The heaviest snow still looks to fall from Seminole to Snyder with a
solid 4-6 inches. We could even see close to 8 inches from Gail to
Snyder where heavier banding may set up. Further south across the
central Permian Basin (Hobbs to Odessa to Garden City) look for 2-4
inches. Snow could fall heavy enough to cause significant impacts on
roads in these areas by sunrise Sunday. Due to the track further
south, have expanded the Winter Storm Watch for a few more counties.
The day shift will make the final decision on warnings and
advisories today. There will be a sharp gradient on the south side
of the snow with the southern Permian Basin likely seeing only
around and inch. No significant impacts are expected with maybe a
dusting of snow down to the I-10 corridor. Snow will end from
west to east Sunday afternoon and evening with surface ridging and
very cold temperatures settling in. Temperatures will fall into
at least the teens for areas with significant snow on the ground
by Monday morning.
We may not see much of a warmup until midweek when temperatures edge
back to normal. Once past this weekend, the forecast looks dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 29 34 19 42 / 80 90 0 0
Carlsbad 28 36 19 45 / 60 60 0 0
Dryden 36 49 28 51 / 30 40 0 0
Fort Stockton 31 34 24 44 / 30 60 0 0
Guadalupe Pass 26 33 22 40 / 30 30 0 0
Hobbs 27 31 15 42 / 90 70 0 0
Marfa 23 37 15 43 / 20 20 0 0
Midland Intl Airport 30 32 21 43 / 70 90 0 0
Odessa 29 33 21 44 / 70 90 0 0
Wink 29 36 20 47 / 60 70 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Freezing Fog Advisory until 2 PM MST this afternoon for Central
Lea County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County-Southern Lea County.
Winter Storm Watch from 5 PM MST this afternoon through Sunday
afternoon for Central Lea County-Northern Lea County.
TX...Freezing Fog Advisory until 3 PM CST /2 PM MST/ this afternoon
for Andrews-Borden-Crane-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
and Delaware Mountains-Howard-Loving-Martin-Midland-
Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van
Horn and Highway 54 Corridor-Ward-Winkler.
Winter Storm Watch from 6 PM CST this evening through Sunday
afternoon for Andrews-Borden-Dawson-Gaines-Glasscock-Howard-
Martin-Mitchell-Scurry.
&&
44/87/44Hazardous weather outlook, Jan 9, 1:43 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CST Sat Jan 9 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
143 PM CST Sat Jan 9 2021 /1243 PM MST Sat Jan 9 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A Freezing Fog Advisory is in effect this afternoon for Southeast New
Mexico and portions of West Texas.
A Winter Storm Warning is in effect tonight for portions of West
Texas east of the Pecos River, and Southeast New Mexico.
A Winter Weather Advisory is in effect tonight for portions of West
Texas east of the Pecos River, and Southeast New Mexico.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Winter Storm Warning is in effect Sunday for portions of West
Texas east of the Pecos River, and Southeast New Mexico.
A Winter Weather Advisory is in effect Sunday for portions of West
Texas east of the Pecos River, and Southeast New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- January 9, 1:51 PM CST to January 10, 1:00 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 47 kt (54 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, January 9 to 10, 202124 events
- High Surf in Hawaii, January 9 to 12, 202111 events
- Heavy Snow in Texas, January 9 to 10, 20218 events
- Heavy Snow in New Mexico, January 9 to 10, 20213 events
- Winter Storm and Heavy Snow in Alaska, January 9 to 11, 20212 events
- Winter Storm in New Mexico, January 9 to 10, 20212 events
- Heavy Rain in Hawaii, January 9, 20212 events
- Dense Fog in California, January 9, 20211 event
- High Wind in Alaska, January 9 to 10, 202159 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939456.